Police warn of 'extremely dangerous' fentanyl, but what exactly is it?
By Rick Abbott
Published May 5, 2016- The Forum of Fargo-Moorhead
FARGO – Local police continue to warn the public about a dangerous, powerful drug responsible for several deaths, though most people have probably never heard of it.
Fentanyl, a synthetic opiate painkiller, is being mixed with heroin to increase its potency, but dealers don't typically carry pharmacy degrees and buyers may not know exactly what they're ingesting.
Users rely on dealers to mix heroin and fentanyl properly and get the right dosage, said Fargo police Lt. Shannon Ruziska. "The chance for error could cause the end of your life."
Law enforcement has attributed several recent overdose deaths to a deadly mix of the two drugs.
Just last weekend, two West Fargo High School students overdosed on a form of fentanyl, according to an email obtained by Forum News Service. Those overdoses were not fatal.
When prescribed by a physician to relieve pain, fentanyl is usually administered by injection, a patch that sticks to skin or in lozenges.
The drug is extremely powerful, 50 to 100 times more than morphine and 100 times more powerful than heroin, according to the National Institutes of Health.
That power makes it useful to treat post-surgery patients or those with severe pain, but also increases its appeal to those who want to increase the potency of illegal drugs.
Ruziska said opiates are a growing problem in the area.
"That's certainly been much more prevalent this year than in previous years," he said. "If you go back five years ago, it was very rare we'd see any heroin, opium, fentanyl-type product overdoses and this year we've seen numerous in our community."
Police say fentanyl can be found in several forms, including tablets, powders and liquids. The drug depresses the user's central nervous system and respiratory function, which in the case of an overdose is usually the cause of death because the body basically shuts down.
In March 2015, the Drug Enforcement Agency sent out a nationwide alert about the threat of fentanyl after several states reported spikes in overdose deaths, starting in 2014.
And it's not only dangerous for the drug's user, but for public health workers and first responders who could unknowingly come into contact with it in its different forms. It can be absorbed through the skin or be accidentally inhaled when in powder form, according to the Centers for Disease Control.
"It's extremely dangerous," Ruziska said. "The dosaging for fentanyl is a microgram, a thousandth of a gram. It's a very small bit. The chance that someone gets more than what they were expecting, if they get two micrograms, that could potentially be, in some people, fatal."
In August 2015, officers in New Jersey doing a narcotics field test on a substance that later turned out to be a mix of heroin, cocaine and fentanyl, were exposed to the mixture and experienced dizziness, shortness of breath and respiratory problems, the CDC said.
"Another way that people are using fentanyl-type products is they're mixing it in nasal spray, eye droppers or water bottles," Ruziska said. "If you inadvertently use that nasal spray, that could be fatal to you."
Fentanyl's ability to be absorbed through the skin increases its threat.
"Just touching it, it will absorb through your skin and that's one of the biggest dangers with fentanyl," Ruziska said.
Fentanyl isn't the only powerful painkiller making its way into illegal drug mixtures. W-18, a synthetic opioid, is even more powerful than fentanyl, 100 times as much, according to the Washington Post.
The substance first showed up in North America last fall, when Canadian authorities seized pills with traces of W-18, the Calgary Sun reported.
The drug's formula, patented more than 30 years ago, was never used and the patent became public domain. A chemist in China is said to have started producing the drug after finding its formula, the Sun reported.
Local police haven't seen evidence of W-18 in the area yet, Ruziska said.